MAUDE Adverse Event Report: HOLOGIC, INC Biozorb; MARKER, RADIOGRAPHIC, IMPLANTABLE

HOLOGIC, INC Biozorb; MARKER, RADIOGRAPHIC, IMPLANTABLE
Model Number F0203
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Erythema (1840); Sleep Dysfunction (2517); Breast Discomfort/Pain (4504); Swelling/ Edema (4577)
Date of Event 10/15/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that on (b)(6) 2020 a biozorb was implanted in the patient, and the patient reported suffering from a hard, painful, palpable lump where the biozorb was implanted.It was reported that the biozorb device has not been absorbed and has caused swelling of her breast.The patient reported suffering from constant pain and tenderness in her breast where the biozorb device was implanted.This has impacted her daily life including sleep, wearing clothing, and intimacy.No additional information available.
 
Additional Manufacturer Narrative
Hologic is submitting this report in accordance with 21.Cfr part 803.The submission is based upon the currently available information.The submission of this report does not represent a confirmation of device malfunction involving the hologic products in the event described.D4: lot and serial number of the device not provided by the complainant; therefore, the udi, expiration and manufacturing dates are not known.Device history record (dhr) review was unable to be conducted for the disposable device as the identification numbers were not provided by the complainant.H3: the device involved in this event was not returned for evaluation purposes therefore visual and functional analysis of the product could not be performed.We are unable to confirm a relationship between the device and the issue reported and a definitive root cause for the reported event could not be determined.The information obtained during complaint investigation will be included in our global complaint trending and product surveillance will continue to monitor complaints of this type for adverse trends.If the product is received or additional information is obtained, the investigation will be reopened accordingly per standard operating procedure.
 
Additional Manufacturer Narrative
It was reported that a 58-year-old, 171 pounds, bmi of 20.3 post-menopausal female with a history of tobacco use, anxiety, thyroid nodule, bipolar 1 disorder, copd, depression, gerd, hyperlipidemia, insomnia, post-traumatic stress disorder, seasonal allergies, s/p left oophorectomy, tubal ligation, hysterectomy and thyroidectomy, with multiple drug allergies had an abnormal screening mammography on (b)(6) 2020, 0.4x0.4x0.5cm hyperechoic mass.In left breast.Biopsy revealed left breast invasive ductal carcinoma, er/pr+, at 2 o'clock 3cm from nipple, clinical stage 1a (ct1a, cn0, cm0, g1, er+, pr+, her2-) on (b)(6) 2020 she underwent left breast lumpectomy with savi scout localization with 2 additional margins taken based on tumor radiograph, and sentinel node biopsy, placement of biozorb (biozorb 2x3cm, lot #: b1-191106) for "maintenance of the shape and as a radiation marker".The subcutaneous tissue was closed with 3-0 vicryl, then both incisions were closed with 3-0vicryl interrupted dermal and a 4-0 monocryl running subcuticular suture.Implant procedure path revealed invasive ductal carcinoma with a final medial deep margin that and 1/1 lymph nodes that were positive for tumor (pathologic stage 1a (pt1b, pn0(sn), cm0, g1, er+, pr+, her2-)).Patient was scheduled for re-excision on (b)(6) 2020 but tested positive for covid and ultimately underwent re-excision on (b)(6) 2020.The incision was re-opened, and underlying seroma was drained.Additional deep and medial margins were taken.The surgeon ¿resecured the biozorb device medially with a 2-0 pds stitch." re-excision margins were negative for cancer.Post-op visits 2- and 4-weeks post op were unremarkable without breast related complaints.Visit with physical therapy for ¿post operative lymphedema risk and prevention education and baseline measurements" on (b)(6) 2020, approximately 6 weeks post op notes, "no edema noted in the left upper extremity (lue) or breast incisions well healed and mobile.No cording or tissue restrictions noted in shoulder or lue." patient received radiation therapy from (b)(6) 2021 to (b)(6) 2021.3d conformal radiation therapy to left breast and nodes with left breast boost.Patient experienced ¿mild erythema/hilar rash" in the radiation treatment field, treated with topical therapy (aquaphor and occasional hydrocortisone).She was treated with anastrozole (initially) then switched to letrozole due to side effects.Office visit with breast surgeon on (b)(6) 2021 , approximately 6 months post implant, notes no breast related symptoms and an unremarkable breast exam without masses or tenderness.She reported some back pain, and an mri was ordered on (b)(6) 2021.Approximately 8 months post implant, patient presented to the breast center for "evaluation of the biozorb placed during surgery which she feels has increased in size." the patient also reported a 20lb weight gain but no other symptoms.The left breast exam was unremarkable, no mass or tenderness noted.The clinician educated her on breast changes that occur with weight gain or loss which may change the way her biozorb feels.The clinician noted, "there are no suspicious findings on clinical breast exam today." mammogram was scheduled for (b)(6) 2021.Follow up with the oncologist one month later does not mention any breast related complaints or findings.Medical oncology visit on (b)(6) 2021, nearly 1 year post implant, notes no breast related complaints or findings.Mammogram (b)(6) 2021 was benign with no abnormal findings, there were post-surgical changes and clips in left breast without residual mass.Radiation oncology visit on (b)(6) 2022, approximately 1.5 years post implant and 1 year and 1 month post completion of radiation therapy, patient reported left breast tenderness with palpation.Exam, however, notes no tenderness or mass.There is a note of the biozorb in left upper outer quadrant of breast.In a nurse note dated (b)(6) 2022, patient requested referral to rehab for cording in left arm.Medical oncology visit on (b)(6) 2022, noted patient is undergoing occupational therapy for back/neck pain but has "no other specific complaints".Mammogram on (b)(6) 2022, approximately 2 years post implant, is unchanged from previous.Office visit the same day indicated patient "denies any acute breast concerns today.Patient reports no new masses, lumps, or bumps." breast exam at this visit noted a palpable biozorb without other masses.Office visit on (b)(6) 2023, approximately 3 years post implant, patient reported " pain at incision site and where clips are located from biozorb, rates 5/10." breast exam was unremarkable without tenderness or palpable lumps and notes at the area of pain "biozorb barely palpable." clinician noted her breast was also not fitting well " which could be exacerbating the sensitivity area from surgery and radiation." patient was referred for a bra fitting.A device history record (dhr) review was conducted for the reported lot/serial number.The device was released meeting all qa specifications.
 
Additional Manufacturer Narrative
It was reported that on (b)(6) 2020, a biozorb was implanted in the patient, and the patient reported suffering from a hard, painful, palpable lump where the biozorb was implanted.It was reported that the biozorb device has not been absorbed and has caused swelling of her breast.The patient reported suffering from constant pain and tenderness in her breast where the biozorb device was implanted.This has impacted her daily life including sleep, wearing clothing, and intimacy.As a result of the pain and complications of the biozorb device, the patient fears the possibility of another tumor every day causing significant emotional distress.No initial evaluation could be performed because there was no returned sample for this complaint the sample was not returned for this complaint and there was limited patient-related information provided for this event; therefore, a thorough investigation was not able to be performed.Investigation into several of the harms reported in this complaint was performed from a clinical literature review, as well as an investigation into the design and risk of the biozorb product.The harms identified during this complaint are: pain, failure to resorb reported, sleep dysfunction, swelling a review of clinical literature performed on lumpectomies and their associated complications was performed.A summary of this review concluded that, while lumpectomy is a well-established option for breast cancer treatment, it inherently carries risks of complications, most notably infections, seroma formation, chronic pain, and wound healing issues.The literature demonstrates variation in complication rates based on surgical technique, additional therapies (such as intraoperative radiation therapy (iort) or radiation), and individual patient factors, with infection rates ranging from 2% to 10% and seroma rates from 11% to 65%.Pain: biozorb (0.9% to 1.9%): pain or discomfort was reported in 0.9% to 1.9% of patients with the biozorb marker.In one instance, discomfort occurred due to the device being sutured to the serratus muscle but did not result in removal.In another study, discomfort in 1.1% of patients led to device removal.However, given that pain is a well-known complication following lumpectomy, particularly in cases with nerve damage or radiation therapy, some of this discomfort could be attributed to the initial surgical intervention rather than the presence of the marker.Lumpectomy (25% to 60%): chronic pain is a frequent long-term complication of lumpectomy, affecting 25% to 60% of breast cancer surgery survivors.Kwee et al.Reported a pooled prevalence of 31% for neuropathic pain following bcs.The presence of post-surgical pain, particularly neuropathic pain caused by nerve damage, could be exacerbated by or misattributed to the biozorb marker in some cases.Chronic pain, particularly neuropathic pain, affects nearly one-third of patients.(kwee et al.(2024)), migration can be influenced by several patient related factors which can influence the likelihood of migration after lumpectomy, such as breast density, biopsy location, and biopsy approach.Per a study by ashali jain et al.(2017), marker migration is a relatively common occurrence following stereotactic biopsies, happening in 13% of cases.Swelling is one of the expected events that could occur after surgery and/or radiation therapy regardless of the use of a biozorb device.Due to this, confirmation of the swelling during this event as a normal course of surgery vs being caused by the biozorb is not able to be done.Device explantation is based on the patient¿s physician¿s evaluation of their physical and health state and recommendation; therefore, an investigation into this intervention is not able to be performed for this complaint.Though complications are relatively common, most are manageable with appropriate postoperative care, making lumpectomy a viable option for many breast cancer patients when carefully monitored and followed up.An investigation was performed by subject matter experts (sme¿s) into several of the harms identified as being experienced by the patient related to design, risk management, and clinical factors.The results of these investigations and potential causes can be seen below; however, it is important to note that these results do not include medical input from a qualified medical professional: pain: there is a lack of migration requirements and testing to evaluate if the device can cause tissue damage due to migration.Verification of mechanical strength and simulated use is not adequate due to several opportunities related to sampling size and test methods.The crystalline proportion in the device is unknown.Crystallinity may be causing irritation and foreign body reaction considering the long period of absorption of the device.There is a lack of usability testing evaluating the user needs, so there is no assurance that the surgical methods being used for the users are adequate.There is a lack of adequate user needs to capture appropriate design inputs, and therefore there are opportunities in design outputs and v&v activities.Migration: there is a lack of migration requirements and testing to evaluate if the device can cause tissue damage due to migration.The crystalline proportion in the device is unknown.High crystallinity may be causing migration/erosion considering the long period of absorption of the device.Verification of mechanical strength and simulated use is not adequate due to several opportunities related to sampling size and test methods.There is a lack of usability testing evaluating the user needs, so there is no assurance that the surgical methods being used for the users are adequate.There is a lack of adequate user needs to capture appropriate design inputs.Based on the clinical literature review, the harms reported to be experienced by the patient in the complaint are common symptoms from surgery and lumpectomies; therefore, a confirmation of the biozorb causing the harms was not able to be done.However, based on the review of the top harms in regard to the biozorb design and risk documentation, the adverse events reported can be tracked back to a potential shared cause: lack of adequate user needs for the product.User needs define the framework for product development and lay the ground for the definition of design inputs, design outputs and later verification and validation activities.Other potential causes are related to inadequate test methods and/or the lack of evidence to support some specific product requirements.Conclusion: when comparing the safety outcomes of the biozorb marker with general lumpectomy complications, it becomes evident that some of the complications associated with biozorb may stem from the lumpectomy procedure itself.Both procedures share overlapping risks, although the biozorb device introduces additional considerations.However, it has been confirmed that the lack of defined user needs and inadequate test methods and testing evidence are potential root causes for the harms reported in this complaint.This cause will be further investigated and addressed in a capa.The risks associated with this complaint event are further described and evaluated against the product and its hazard analysis in the health risk assessment biozorb complaint analysis.Updates to the biozorb hazard analysis risk file will be monitored.Future events will be monitored and trended.Complaint confirmed: no.Device history record (dhr) review: the dhr was reviewed with the corresponding lot; no relevant risk factors were found in the manufacturing process.
 
Event or Problem Description
Hologic has received correspondence arising from litigation.The additional medical information provided revealed that on (b)(6) 2020, the patient underwent re-excision of margins and re-secure of the biozorb implant.In 2023 and 2024, repeatedly the patient reported chronic pain at the left breast level.No other relevant information was provided.This report is being submitted pursuant to 21 cfr part 803 based on information made available to hologic through litigation.Consistent with 21 cfr 803.16, the submission of this report is not intended, and shall not be construed, as an admission, acknowledgment, or confirmation by hologic that the device caused or contributed to the reportable event.
 
Additional Manufacturer Narrative
Hologic has received correspondence arising from litigation.The additional medical information provided revealed that on (b)(6), 2020 the patient underwent re-excision of margins and re-secure of the biozorb implant.In 2023 and 2024, repeatedly the patient reported chronic pain at the left breast level.No other relevant information was provided.This report is being submitted pursuant to 21 cfr part 803 based on information made available to hologic through litigation.Consistent with 21 cfr 803.16, the submission of this report is not intended, and shall not be construed, as an admission, acknowledgment, or confirmation by hologic that the device caused or contributed to the reportable event.

Brand Name
Biozorb
Common Device Name
MARKER, RADIOGRAPHIC, IMPLANTABLE
Manufacturer (Section D)
HOLOGIC, INC
250 campus drive
marlborough MA 01752
Manufacturer (Section G)
HOLOGIC, INC.
250 campus drive
marlborough MA 01752
Manufacturer Contact
ariel lafuente
562 parkway
coyol free zone building b24
san jose 20102
MDR Report Key17691277
Report Number1222780-2023-00316
Device Sequence Number20441816
Product Code NEU
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K143484
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,User Facility,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 09/29/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/30/2022
Device Model NumberF0203
Device Catalogue NumberF0203
Device Lot NumberB1-191106
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/06/2023
Supplement Date Received by Manufacturer12/02/2024
04/21/2025
06/01/2026
09/24/2026
Initial Report FDA Received Date09/06/2023
Supplement Report FDA Received Date12/31/2024
05/19/2025
06/15/2026
09/29/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured11/06/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age58 YR
Patient SexUnknown
Patient Weight171 LB